What are the physical side effects of abruptly discontinuing sertraline?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 27, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Physical Side Effects of Abruptly Stopping Sertraline

Abruptly stopping sertraline causes a discontinuation syndrome characterized by dizziness, sensory disturbances (electric shock-like sensations/paresthesias), headache, nausea, fatigue, gait instability, and insomnia, which typically begins within 1-7 days of cessation. 1

Core Physical Symptoms

The FDA drug label explicitly warns about physical discontinuation symptoms when sertraline is stopped abruptly 1:

Neurological symptoms:

  • Dizziness (most commonly reported)
  • Sensory disturbances - particularly paresthesias described as "electric shock sensations"
  • Headache
  • Lethargy
  • Gait instability/balance problems

Gastrointestinal symptoms:

  • Nausea
  • Diarrhea

Other physical manifestations:

  • Fatigue
  • Insomnia
  • Flu-like symptoms

Timeline and Severity

The discontinuation syndrome follows a predictable pattern 2, 3:

  • Onset: Symptoms typically begin within 1-3 days after stopping (can occur within 1-7 days)
  • Duration: Usually self-limiting within 3 weeks without intervention
  • Resolution with reinstatement: Symptoms resolve within 48-72 hours if sertraline is restarted

While generally self-limiting, the FDA label notes there have been reports of serious discontinuation symptoms requiring medical attention 1.

Critical Clinical Considerations

Orthostatic hypotension is a documented but less common physical manifestation that can occur with sertraline discontinuation, causing dizziness and requiring extended tapering in some cases 4.

Research has identified 53 different discontinuation symptoms across case reports, with paroxetine being most frequently implicated among SSRIs, but sertraline clearly causes this syndrome 2. The syndrome occurs even when the medication has been tapered in approximately half of cases 2.

Management Algorithm

The FDA explicitly recommends gradual dose reduction rather than abrupt cessation 1:

  1. Taper gradually whenever possible
  2. If intolerable symptoms occur during taper or after discontinuation:
    • Resume the previously prescribed dose
    • Once symptoms resolve, continue decreasing at a more gradual rate
  3. Monitor patients for discontinuation symptoms during any dose reduction

Important Pitfalls

  • Do not confuse discontinuation symptoms with relapse of the underlying psychiatric condition - discontinuation symptoms emerge rapidly (1-7 days) and include distinctive physical features like electric shock sensations
  • The syndrome is not due to dependence or drug-seeking behavior - antidepressants do not cause addiction 5
  • Symptoms can recur if the same tapering schedule is repeated without modification 2
  • Missing doses can trigger symptoms even without full discontinuation 5

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.